Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 5, NWS Jackson, KY

April 29, 202033 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Apr 29, 2020, 7:16 AM EDT for 33 counties in Kentucky. It took effect at Apr 29, 2020, 8:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 7:16 AM EDT (11:16 UTC)
In effect from
Apr 29, 2020, 8:00 AM EDT
Expired
Apr 29, 2020, 2:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS73 KJKL 291116
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
716 AM EDT Wed Apr 29 2020


KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291800-
/O.NEW.KJKL.WI.Y.0005.200429T1200Z-200429T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
716 AM EDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 2 PM EDT this afternoon. 

* Strong winds will develop for a relatively brief time this
  morning and early afternoon.

* South to southwest winds are expected to gust 40 to 50 mph at
  times.

* The winds will blow around unsecured objects, and make driving
  difficult in high profile vehicles. The winds may also knock
  down poorly rooted trees or weak limbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. 

&&

$$
1 follow-up statement
900 
WWUS73 KJKL 291749
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
149 PM EDT Wed Apr 29 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291900-
/O.EXP.KJKL.WI.Y.0005.000000T0000Z-200429T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
149 PM EDT Wed Apr 29 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

The strongest wind gusts have subsided across the area; however, a
few gusts of 25 to 35 mph will continue to be possible through the
rest of this afternoon.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 29, 6:07 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 29, 6:07 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
607 AM EDT Wed Apr 29 2020

.SHORT TERM...(Today through Thursday)
Issued at 546 AM EDT WED APR 29 2020

The short term period will be dominated by a large, deep low
pressure system which is centered near Chicago early this morning.
It will move only slowly east to near Detroit by late Thursday.
The system's circulation is bringing warm air advection to the JKl
forecast area currently. Winds just off the surface are howling,
with the VAD wind profile showing 50-65 kts from 1500-3000 ft AGL.
The winds will ease up as the low levels start to mix during the
day, but we will probably see some gusts topping 30 mph for a time.
The warm air advection coupled with the support of an amplifying
upper level trough/low is already bring shower for some locations
early this morning. Showers will peak in our area this afternoon
and early evening as the system's cold front moves through,
underneath a still strengthening upper level low. There will not
be adequate time for substantial low level moisture to arrive
before fropa. The NAM shows some weak instability, but the GFS has
virtually none. Can't rule out a little thunder, but the
probability looks low, and just showers have been continued in the
forecast. That's not to say we won't have some decent rainfall
amounts, though. Strong upper level support will help out, and
more than an inch of rain may fall. However, models are not
consistent with their QPF, and exactly where the heaviest rain
will occur is uncertain.

The heaviest precip will exit to the east this evening, and a
relative lull is expected through the rest of the night. On
Thursday, deep moisture wrapping around the wound up system will
pivot into our area from the northwest under the upper low. This
will bring another increase in showers, especially toward evening.

.LONG TERM...(Thursday night through Tuesday)
Issued at 607 AM EDT WED APR 29 2020

The remnants of the upper level low will slowly migrate east
Thursday night into Friday. Low level moisture, coupled with
upslope flow will continue to yield periods of rain Thursday night
into Friday. Clouds are going to hang tough on Friday as the
surface ridge remains to our west. As the ridge spreads east
Friday night, still some question as to how much clearing we will
see as winds turning northeasterly (a pattern that sometimes
locks in the low clouds). A this time, will trend the forecast
towards at least some partial clearing but plenty of uncertainty
remains on the sky forecast. It does look likely we should
finally see some sunshine on Saturday as the ridge slides to our
east.

Attention then turns to a shortwave trough as it emerges from the
central plains and tracks into the Ohio river valley on Sunday. We
will see ample warming ahead of this feature on Sunday with highs
soaring into the upper 70s to around 80. Dewpoints will climb back
into the mid to upper 50s by Sunday afternoon under gusty
southwest winds. This will yield ample instability for the area
and set the stage for thunderstorm development by Sunday afternoon
or evening. We should see mid level lapse rates improve by the
afternoon during the time of peak heating. This will aid in
getting some better updrafts and given ample shear, a severe risk
could materialize. STill 5 days out, but much like yesterday, the
threat still looks reasonable with today's forecast. We shall see
if the pattern holds in the coming days. Either way, something to
keep an eye on moving forward.

This shortwave trough will drag a cold front through the area late
Sunday, with cold advection expected on Monday. Model blend came
in much too wet for the early portion of the week, as Monday
should feature dry conditions which will hold through early
Tuesday.  Another system looks to impact the area by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 259 AM EDT WED APR 29 2020

A few spotty light showers were in the area to start the period,
but conditions were generally VFR. However, winds just off the
surface were howling at up to 50 kts, and low level wind shear has
been included in the forecast through early morning. This will
subside as mixing takes place during the morning, but it will
probably result in a period of surface winds gusting to 30 kts or
better. Winds will subside some as heavier precip moves in from
the west and helps to stabilize the surface layer and inhibit
mixing. This will occur during the afternoon. Conditions will
eventually degrade in the precip, with an eventual slip into IFR
forecast in the evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Apr 28, 3:36 PM EDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
336 PM EDT Tue Apr 28 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
336 PM EDT Tue Apr 28 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly winds will gust to between 25 and 35 mph out ahead of an
approaching cold front on Wednesday.

Thunderstorms are possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:29 PM EDTSpecial Weather StatementJKLRockcastle46 min
Apr 29, 2:46 PM EDTSpecial Weather StatementJKLWayne29 min
Apr 29, 2:53 PM EDTSpecial Weather StatementJKLEstill, Menifee, Montgomery, Powell52 min

Nearby

Wind Advisories in Kentucky, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.